New Mexico, 2021High Wind in New Mexico, January 14, 2021
January 14, 2021 · NWS ABQ · 1 event in 1 county or zone
A powerful jet stream shifting through the central Rockies carved out a potent winter storm system over the northern Great Plains on January 14, 2021. Very strong winds aloft within the base of this storm system moved over New Mexico and produced localized wind gusts of 50 to 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful jet stream shifting through the central Rockies carved out a potent winter storm system over the northern Great Plains on January 14, 2021. Very strong winds aloft within the base of this storm system moved over New Mexico and produced localized wind gusts of 50 to 60 mph. The strongest winds occurred along the east slopes of the central mountain chain and over the high plains of eastern New Mexico. A horse barn near Edgewood was toppled by high winds during the early morning hours. Blowing dust also reduced visibility to near three miles at Roswell with these strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 13, 10:19 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 13, 10:19 PM MST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1019 PM MST Wed Jan 13 2021
.AVIATION...
06Z TAF CYCLE
VFR prevails through the TAF period, but LLWS concerns remain at
KABQ-KAEG-KROW-KFMN-KGUP as valley terminals see stronger nwly winds
atop calm sfc conditions. Some mtn wave activity is evident on water
vapor imagery, and there are some indications that strong nwly winds
will persist through the Central Highlands. This could stretch to
KSAF and KROW for brief periods b/w 08Z and 11Z. Strong nwly winds
return to the sfc for much of western and central NM Thursday
afternoon with peak gusts of 25-40kts. Meanwhile, a backdoor front
will bring a nly then ely wind shift to the eastern plains through
the day. Will need to reevaluate the potential for LLWS at KTCC after
the backdoor fropa Thursday afternoon.
24
&&
.PREV DISCUSSION...317 PM MST Wed Jan 13 2021...
.SYNOPSIS...
Dry conditions with temperatures near to above normal will be the
story for the remainder of the work week. Northerly afternoon
breezes will pick up through Friday. A disturbance on Saturday may
bring light snow to the northern mountains and northeast plains.
Temperatures drop below normal on Sunday following this disturbance.
On Monday, a strong system is forecast to bring colder temperatures,
the potential for strong east canyon winds, and the chance for snow
through Tuesday.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Latest satellite loop depicts cirrus migrating southeast across
portions of CWA in advance of a rather weak shortwave embedded in
northwest flow. Clearing is already evident across northern NV/UT
behind this feature, and thus, expect the cirrus to diminish from
northwest to southeast from early evening through daybreak. Winds
remain a concern overnight as an impressive 170kt 300mb jet should
be oriented from the Alberta Canadian Province through central CO.
For our CWA, expect gusty conditions to persist on mountain ridges
and lee of the central mountain chain. Winds near KCQC should stay
near or just shy of advisory criteria.
On Thursday, a backdoor front will start to invade the northeast
prior to sunrise, and will quickly race southward through the rest
of the eastern plains by late morning. Gusty north-northeast winds
in its wake are likely along with decent cold air advection. As a
result, high temps will be 10-15F colder compared to today. In the
meantime, models continue to suggest a secondary 700mb jet core of
40-50kts from the Four Corners to the Sacramento Mts. Some of this
momentum may translate to the sfc during the peak heating hours. A
persist strong flow pattern Thursday night will support gusty winds
once again for the higher terrain.
DPorter
LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
On Friday, the strong 160-kt jet will shift eastward over the Texas
panhandle and a strong low pressure system ejects into the Great
Lakes region. The pressure gradient weakens slightly, but it's
possible for strong northerly winds up to 40-50 kts to mix down to
the surface along and east of the central mountain chain.
By Saturday, a shortwave trough crosses the northern part of the
state. As soundings indicate, the airmass will mainly be dry with a
few flurries possible across the northern mountains and northeast
plains, but no significant accumulations expected. In addition, 700
mb winds strengthen to 45-50 kts behind the Pacific and backdoor
cold front components to allow for breezy to locally windy conditions
east of the central mountains, as isotherms pack together. Sunday
will be slightly warmer and quiet, with dry NW flow.
The biggest forecast challenge in the extended period is the
Monday/Tuesday timeframe where a significant pattern change and
snowfall is a possibility for much of northern and central New
Mexico. A strong upper-level low pressure system originating from the Gulf of
Alaska will track southeastward, forming an elongated trough over the
southwestern U.S. Both the 12z deterministic and probabilistic
models are in fairly good agreement with the timing and placement of
this system, including the formation of a closed low by Monday
evening. As the gradient tightens with the backdoor cold front
approaching, there is the potential for strong gap winds across the
Rio Grande Valley, with MEX guidance indicating 40-45 kt gusts. With
strong cold air advection from the north (in fact, the 500 mb
temperatures over the Land of Enchantment near -25C are above the
daily mean for mid January) and saturated air through the column will
allow for possible widespread snow across northern and central New
Mexico.
There is uncertainty regarding how quickly this system will translate
across the Land of Enchantment Tuesday-Thursday, but below normal
temperatures look likely to remain into the middle of next week.
31
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jan 13, 4:06 AM MST, 22 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MST Wed Jan 13 2021
NMZ201>241-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
406 AM MST Wed Jan 13 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Monday night and Tuesday, an easterly upslope flow snow event is
expected with the potential for several inches of snow in the
mountains, except near a foot of snow in the Sangre de Cristo
Mountains. A few to several inches of snow will also be possible
along the east slopes of mountain ranges, including much of the
eastern plains. In addition, a gusty back door cold front will
plunge southwestward through the entire state Monday night with a
risk of east canyon wind gusts from 45 to 60 mph in the central
valley from Santa Fe southward late Monday night through Tuesday.
Gusts over 60 mph will be possible in Albuquerque below Tijeras
Canyon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
44
High Wind, Sandia/Manzano Mountains Including Edgewood
- When
- January 14, 2:30 AM MST to 5:00 AM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Peak wind gusts around 60 mph in the Edgewood area toppled a horse barn during the early morning hours. No injuries to livestock occurred. Damages are estimated for the destruction of a small barn.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in South Dakota, January 14 to 15, 20211 death · 2 injured · 70 kt wind · 24 events
- Blizzard in Iowa, January 14 to 15, 20211 death · 1 injured · 11 events
- Wildfire and High Wind in Nebraska, January 14 to 15, 202161 kt wind · 26 events
- Dust Storm and High Wind in Kansas, January 14 to 15, 202157 kt wind · 20 events
- High Wind in South Dakota, January 14 to 15, 202165 kt wind · 18 events
- High Surf in Hawaii, January 14 to 19, 202115 events
- High Wind in Kansas, January 14 to 15, 202153 kt wind · 12 events
- Wildfire and Heavy Snow in California, January 14 to 20, 202177 kt wind · 9 events
- Blizzard in South Dakota, January 14 to 15, 20218 events
- Blizzard in Minnesota, January 14 to 15, 20218 events
- Blizzard in Iowa, January 14 to 15, 20218 events
- High Wind in Colorado, January 14, 202160 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931696.